Heat, Adair
- When
- August 1, 12:00 AM CST to August 2, 6:00 PM CST
- Where
- Adair forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.191, -92.601 (the zone’s center; the record gives no point)
with heat indices from 105 to 115 degrees before ending on August 2nd. Two males aged 58 and 62 died due to the heat.
Every event with a place to put it; 37 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Oppressive heat and humidity continued from July...with heat indices from 105 to 115 degrees before ending on August 2nd. Two males aged 58 and 62 died due to the heat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 31, 2:56 PM CST, 9 hours 4 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
356 PM CDT MON JUL 31 2006
.DISCUSSION...
THE BLAST FURNACE HAS BEEN CRANKED ALL THE WAY UP AGAIN THIS
AFTERNOON WITH AMBIENT TEMPERATURES RUNNING IN THE LOWER 100S WITH
SOUTHWEST WINDS OF 20 TO 25 MPH. IN LINE WITH KSGF/KTOP 12Z
SOUNDINGS BOUNDARY LAYER DEWPOINTS HAVE AGAIN MIXED BACK INTO THE
MIDDLE 60S. AS A RESULT...WITH THE EXCEPTION OF THE KANSAS CITY
METRO...MOST AREAS ARE AGAIN FALLING JUST SHY OF WARNING CRITERIA.
20Z SURFACE ANALYSIS/VISIBLE SATELLITE IMAGERY SHOWED A WELL DEFINED
COLD FRONT STRETCHING FROM WRN MINNESOTA BACK TO THE NEBRASKA
PANHANDLE...AND SWD ALONG THE COLORADO HIGH PLAINS. STRONG GRADIENT
FLOW AHEAD OF THIS SYSTEM WILL MAINTAIN A WINDY AND VERY HOT AIRMASS
OVER THE REGION FOR THE NEXT 36 HOURS...ALBEIT WITH RESPECTABLY LOW
MOISTURE CONTENT. THERE WAS SOME EARLIER CONCERN THAT ISENTROPIC
ASCENT ASSOCIATED WITH A BROAD 40 KNOT MID LEVEL SPEED MAX MIGHT BE
ACCOMPANIED BY SUFFICIENT MOISTURE ADVECTION TO GENERATE A FEW
ELEVATED SHOWERS LATE TONIGHT OVER FAR NW MO. THIS FEATURE IS
PRESENT...BUT CONTINUES TO PROJECT NWWD WITH TIME...AND WILL NOT BE
A FACTOR OVERNIGHT.
AFOREMENTIONED FRONT WILL SETTLE INTO THE CWA ON WEDNESDAY...WITH
TIMING IN RATHER STRONG AGREEMENT WITH LAST FEW MODEL RUNS. WITH
RESPECT TO THE HEAT...MAY NEED TO EXTEND THE EXCESSIVE HEAT WARNING
WITHIN THE PROJECTED WARM SECTOR ON WEDNESDAY. ALTHOUGH WE HAVE ONLY
BEEN MARGINALLY FLIRTING WITH CRITERIA...SOME EXPECTED INCREASE IN
925MB MOISTURE IN THE VICINITY OF THE BOUNDARY MAY REQUIRE AN
EXTENSION TONIGHT OR TOMORROW.
WITH RESPECT TO CONVECTION...THERE ARE TWO LIMITING FACTORS THAT
WOULD PREVENT WIDESPREAD CONVECTION FROM DEVELOPING IN THE WARM
SECTOR WEDNESDAY AFTERNOON. VEERED LOW LEVEL FLOW WILL LIMIT
CONVERGENCE...WHILE LOW LEVEL MOISTURE WILL REMAIN ANYTHING BUT
IMPRESSIVE (ALTHOUGH SOME IMPROVEMENT IS NOTED). IF THUNDERSTORMS
CAN DEVELOP...INVERTED-V PROFILES AND INCREASING SHEAR BENEATH
APPROACHING UPPER WAVE COULD SUPPORT A FEW STORMS CAPABLE OF
PRODUCING DAMAGING WINDS. COLLECTIVELY...THE THREAT FOR CONVECTION
WILL INCREASE BEHIND THE SURFACE BOUNDARY WHERE SOUTHWARD ADVECTION
OF ENHANCED LOW LEVEL MOISTURE WILL INTERSECT A FAIRLY STEEP FRONTAL
SLOPE. NOCTURNAL SPEED MAX SHOULD FURTHER ALLOW CONVECTION INCREASE
IN COVERAGE WEDNESDAY NIGHT...AND HAVE INCREASED POP CHANCES
ACCORDINGLY.
BOOKBINDER
TOWARDS THE END OF THIS WORK WEEK TEMPERATURES WILL ABATE AS OUR HOT
HIGH PRESSURE RIDGE IS BEAT DOWN INTO THE DEEP SOUTH BY A SERIES OF
RIDGE RUNNING SHORTWAVES. THE WEAK FRONTAL BOUNDARY THAT THESE WAVES
PUSH INTO MISSOURI WILL SETTLE INTO THE CENTRAL SECTIONS OF THE
STATE BY THURSDAY...DROPPING TEMPERATURES BACK TO NORMAL. SOME
STORMY ACTIVITY MIGHT PERSIST ACROSS THE SOUTHEASTERN HALF OF THE
FORECAST AREA THROUGH THURSDAY AFTERNOON WITH THE FRONTAL
BOUNDARY...BUT BY THURSDAY NIGHT THE FRONT WILL BE ALL BUT WASHED
OUT TAKING OUR RAIN CHANCES WITH IT. WITH THE HOT RIDGE SQUASHED
TEMPERATURES WILL ONLY SLOWLY REBOUND THROUGH THE WEEKEND INTO THE
LOW AND MID 90S. AS FOR MORE RAIN CHANCES...NONE ARE EXPECTED AFTER
THURSDAY. WHILE THE RIDGE WILL BE SUPPRESSED...MAKING FOR A ZONAL
FLOW...THE STORM TRACK WILL STILL FOCUS ACTIVITY ACROSS THE NORTH
CENTRAL PLAINS INTO THE GREAT LAKES REGION.
CUTTER
&&
.PREV DISCUSSION...
/ISSUED 250 AM CDT MON JUL 31 2006/
THE UPPER RIDGE HAS BEEN SLOWLY PROGRESSING ACROSS THE CENTRAL
CONUS...WHILE A CUTOFF LOW OVER NEW MEXICO BEGINS TO EJECT ENERGY
NORTHEAST...AND AN UPPER TROUGH IS APPROACHING THE PACIFIC
NORTHWEST. THE STRONG RIDGING OVER THE MISSISSIPPI VALLEY WILL ALLOW
FOR CONTINUED HOT TEMPERATURES THROUGH TUESDAY...AND EVEN INTO
WEDNESDAY FOR SOUTHERN PORTIONS OF THE FORECAST AREA.
DEEP MIXING LATER THIS MORNING WILL MAKE FOR A QUICK RISE IN
TEMPERATURES INTO THE 90S EVEN PRIOR TO THE AFTERNOON. DAYTIME HIGHS
TODAY ARE EXPECTED TO TOP OUT OVER THE CENTURY MARK FOR MOST
LOCATIONS IN THE FORECAST AREA. SURFACE DEWPOINT TEMPERATURES WILL
MIX OUT THIS AFTERNOON...LIMITING HEAT INDICES TO AROUND
105...SIMILAR TO WHAT OCCURRED YESTERDAY.
THE AFOREMENTIONED IMPULSE CURRENTLY CENTERED OVER CENTRAL NEW
MEXICO IS FORECAST TO EJECT ENERGY NORTHEAST TODAY. THIS MAY TRIGGER
SOME CONVECTION OVER CENTRAL AND NORTH CENTRAL KANSAS LATE THIS
AFTERNOON INTO THE EVENING. AM EXPECTING THE PRECIPITATION TO REMAIN
WEST OF THE FORECAST AREA WITH THE THETA-E RIDGE AXIS AND THE FOCUS
OF THE LOW LEVEL JET.
THE AIRMASS WILL UNDERGO LITTLE CHANGE BY TUESDAY...SO TEMPERATURES
ARE EXPECTED TO STILL BE HOT. HOWEVER...DAYTIME HIGH TEMPERATURES
MAY BE A DEGREE OR TWO DEGREES LOWER THAN TODAY WITH THE ANTICIPATED
INCREASE IN SOME MID AND HIGH CLOUDS TO THE AREA.
THE TIMING OF THE SOUTHWARD ADVANCING SURFACE FRONTAL BOUNDARY
CONTINUES TO HAVE POTENTIALLY SIGNIFICANT IMPLICATIONS FOR THE
FORECAST ON WEDNESDAY. THE MODELS HAVE BEEN MORE CONSISTENT IN
SLOWING THE ADVANCEMENT OF THE FRONT...WITH IT REACHING NORTHWEST
MISSOURI WEDNESDAY AFTERNOON. WITH THE FRONT HELD TO THE
NORTH...EAST CENTRAL KANSAS AND CENTRAL MISSOURI WILL POSSIBLY REACH
SIMILAR TEMPERATURES AS DURING THE DAYTIME TUESDAY. THERE IS THE
POSSIBILITY THAT THE EXCESSIVE HEAT WARNING MAY NEED TO BE EXTENDED
INTO WEDNESDAY FOR SOUTHERN PARTS OF THE FORECAST AREA. POTENTIALLY
INCREASED DEWPOINTS JUST AHEAD OF THE FRONT COULD CONTRIBUTE TO
INCREASED HEAT INDICES...BUT THE LIMITING FACTOR MAY BE THE EXTENT
TO WHICH CLOUD COVER MAY LIMIT TEMPERATURES. PRECIPITATION CHANCES
MAY BE DELAYED UNTIL WEDNESDAY AFTERNOON FOR NORTHERN MISSOURI...AND
LATER WEDNESDAY EVENING FOR CENTRAL PORTIONS OF KANSAS AND MISSOURI.
THE ENTIRE FORECAST AREA APPEARS NOT TO BE BEHIND THE FRONTAL
BOUNDARY UNTIL THURSDAY...THEREFORE HAVE CONTINUED SHOWER AND
THUNDERSTORM CHANCES THROUGH THAT TIME.
STOFLET
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 10 PM TUESDAY FOR MOZ001-MOZ002-
MOZ003-MOZ004- MOZ005-MOZ006-MOZ007-MOZ008-MOZ011-MOZ012-
MOZ013-MOZ014-MOZ015-MOZ016-MOZ017-MOZ020-MOZ021-MOZ022-
MOZ023-MOZ024-MOZ025-MOZ028-MOZ029-MOZ030-MOZ031-MOZ032-
MOZ033-MOZ037-MOZ038-MOZ039-MOZ040-MOZ043-MOZ044-MOZ045-
MOZ046-MOZ053-MOZ054.
KS...EXCESSIVE HEAT WARNING UNTIL 10 PM TUESDAY FOR KSZ025-KSZ057-
KSZ060-KSZ102-KSZ103-KSZ104-KSZ105.
WFO EAXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT MON JUL 31 2006 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-011800- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 100 PM CDT MON JUL 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. VERY HOT WEATHER WILL CONTINUE ACROSS THE ENTIRE OUTLOOK AREA THIS AFTERNOON WITH TEMPERATURES EXPECTED TO TOP OUT AROUND 100 DEGREES. THIS COMBINED EFFECTS OF HEAT AND MODEST HUMIDITY WILL RESULT IN MAXIMUM HEAT INDEX VALUES AROUND 105 DEGREES. OVERNIGHT TEMPERATURES WILL PROVIDE LITTLE RELIEF FROM THE HEAT...WITH LOWS RANGING FROM THE MID 70S TO THE LOWER 80S...AND MINIMUM HEAT INDICES BETWEEN 80 AND 85. FOR MORE INFORMATION...PLEASE REFER TO THE EXCESSIVE HEAT WARNING BULLETIN ISSUED BY THE NATIONAL WEATHER SERVICE IN PLEASANT HILL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE HOT CONDITIONS WILL LAST THROUGH TUESDAY FOR THE ENTIRE OUTLOOK AREA...AND POSSIBLY INTO WEDNESDAY SOUTHEAST OF INTERSTATE 35. AFTERNOON HEAT INDICES WILL AGAIN TOP OUT AROUND 105 DEGREES. AN ADVANCING COLD FRONT WILL BRING AN END TO THE HEAT...ALONG WITH THE THREAT FOR THUNDERSTORMS WEDNESDAY INTO THURSDAY. THE COMBINATION OF HEAT...MOISTURE...AND STRONGER WINDS ALOFT SUGGEST THAT A FEW SEVERE STORMS MAY BE POSSIBLE WEDNESDAY EVENING...PRIMARILY OVER FAR NORTHERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. BOOKBINDER
The national radar mosaic for the moment the first event began.
37 heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, Worth | 2006-08-01 | 62 | Male | Permanent Home | Direct |
| Heat, Worth | 2006-08-07 | 58 | Male | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529161, 5529162, 5529163, 5529164, 5529165, 5529166, 5529167, 5529168, 5529169, 5529170, 5529171, 5529172, 5529173, 5529174, 5529175, 5529176, 5529177, 5529178, 5529179, 5529180, 5529181, 5529182, 5529183, 5529184, 5529185, 5529186, 5529249, 5529250, 5529251, 5529252, 5529253, 5529254, 5529255, 5529256, 5529257, 5529258, 5529259.